Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Wilmington, NC

June 12, 2020Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jun 12, 2020, 2:19 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2020, 2:19 PM EDT (18:19 UTC)
Expired
Jun 12, 2020, 5:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:15 PM EDTFLOOD5 Ese Winnabow, NCEMERGENCY MANAGER REPORTED THAT PORTIONS OF GOVERNOR'S ROAD AND FUNSTON ROAD ARE IMPASSABLE DUE TO FLOODING.
Jun 12, 5:22 PM EDTFLOOD7 Ne Boiling Spring Lak, NCNC DOT REPORTED ROAD CLOSURES ON NC-133 NEAR FUNSTON ROAD IN BRUNSWICK COUNTY DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS52 KILM 121819
FFWILM
NCC019-129-122115-
/O.NEW.KILM.FF.W.0005.200612T1819Z-200612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
219 PM EDT Fri Jun 12 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  South central New Hanover County in southeastern North Carolina...
  Southeastern Brunswick County in southeastern North Carolina...

* Until 515 PM EDT.

* At 218 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Oak Island, Carolina Beach, Kure Beach, Caswell Beach, Bald Head
  Island, Yaupon Beach, South Masonboro Island, Snows Cut, Ocean
  Crest Pier, Boiling Spring Lakes, St. James, Southport, Fort
  Fisher, Myrtle Grove, Sea Breeze, Silver Lake and Dosher Memorial
  Hospital.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3408 7787 3397 7791 3391 7795 3384 7796
      3384 7797 3386 7801 3387 7801 3388 7800
      3387 7802 3389 7802 3389 7803 3391 7815
      3405 7812 3413 7804 3415 7793 3412 7785

FLASH FLOOD...RADAR INDICATED

$$

21
2 follow-up statements
855 
WGUS72 KILM 121939
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
339 PM EDT Fri Jun 12 2020

NCC019-129-122115-
/O.CON.KILM.FF.W.0005.000000T0000Z-200612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Brunswick NC-
339 PM EDT Fri Jun 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTH CENTRAL NEW HANOVER AND SOUTHEASTERN BRUNSWICK COUNTIES...

At 332 PM EDT, emergency management reported that portions of 
Governor's Road and Funston Road in southeastern Brunswick County 
are impassable due to high water. Up to 3 inches of rain have fallen 
with heavy rain coming to an end over the next hour or so. Flash 
flooding may occur or continue to occur as water begins to drain 
from small basins and streams. Motorists should continue to use 
caution as standing water or water over roadways can be dangerous.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Oak Island, Carolina Beach, Kure Beach, Caswell Beach, Bald Head
Island, Yaupon Beach, Ocean Crest Pier, Boiling Spring Lakes, St.
James, Southport, Fort Fisher and Dosher Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3384 7796 3384 7797 3386 7801 3387 7801
      3388 7800 3387 7802 3389 7802 3389 7803
      3391 7815 3405 7812 3407 7798 3405 7788
      3397 7791 3391 7795

FLASH FLOOD...OBSERVED

$$

21
432 
WGUS72 KILM 122105
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
505 PM EDT Fri Jun 12 2020

NCC019-129-122115-
/O.EXP.KILM.FF.W.0005.000000T0000Z-200612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Brunswick NC-
505 PM EDT Fri Jun 12 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL NEW HANOVER AND
SOUTHEASTERN BRUNSWICK COUNTIES WILL EXPIRE AT 515 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3384 7796 3384 7797 3386 7801 3387 7801
      3388 7800 3387 7802 3389 7802 3389 7803
      3391 7815 3405 7812 3407 7798 3405 7788
      3397 7791 3391 7795

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:33 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 12, 1:33 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
133 PM EDT Fri Jun 12 2020

.SYNOPSIS...
Unsettled weather will continue into next week with a stalled
front generating daily showers and thunderstorms. Rain chances
will begin to diminish early next week as high pressure weakly
builds into the region.

&&

.UPDATE...
Latest surface analysis suggest the front is very close to the
coast, might even be just off the northeast SC coast. This
should bring about a dry period for inland areas, something all
of the guidance is pointing to. Closer to the coast showers and
thunderstorms are showing impressive rainfall rates and
flooding, mostly minor urban flooding, could be an issue for
areas with frequent, heavier convection. Tweaked POP to raise
values along the coast for frontal convection and drop numbers
a bit for western areas. Inland areas could see temps running a
bit warmer than forecast should cloud cover really break up.
Closer to the coast temps are not expected to move a lot due to
clouds and heavy rainfall. Only minor tweaks needed for morning
update.

&&

.NEAR TERM /THROUGH SATURDAY/...
Another near term period with relatively high POPs thruout.
Although, areal coverage of pcpn should encompass much of the
FA, fcst QPF amounts should remain below FFG and as a result
will hold off with the FFA. In addition, antecedent conditions,
ie. Pcpn coverage and rainfall amounts across the FA Thu
remained below concerning amounts that would have had a
determining factor for a FFA issuance for today. Nevertheless,
QPF and rainfall amounts from previous day(s) will likely
increase the likelihood of a FFA as we go forward.

The majority of the pcpn for the next couple of days, will fall
across sandy soils and closer to the coast, ie. east of the
I-95 corridor. POPs generally categorical at the pcpn's peak
today...and high chance for Sat. Looking at a 10 degree or less
diurnal temperature range each day. The exception, the far NW
portions of the FA, west of the I-95 corridor, and located west
of the cold front. This area could observe 15+ degree diurnal
range due to breaks in the pcpn as well as in the clouds which
will result in daytime highs reaching in the low to mid 80s.

24 hr QPF amounts today will run roughly one-half inch or less
west of I-95, to 0.5 to 1.75 inches closer to the coast.
24 hr QPF amounts for Sat will run around 0.1 inches or less
west of I-95, up to 0.7 inches along the immediate coast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Moisture will pool along the immediate coast along stalled frontal
boundary Saturday night. Inland areas may stay cloudy but likely
rain-free. Low level flow veers Sunday leading to this moisture
washing back inland while a fairly deep trough by June standards
develops not far to our north. The trough remaining to our north
means that deep layer moisture will not get a chance to develop
keeping rainfall amounts in check across most of the area though a
few coastal locales may net some more appreciable totals. Both
nights look pretty seasonable but Sunday afternoon's temperatures
will run below climo.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
An unusual warm season pattern sets up early next week setting the
stage for a prolonged period of elevated rain chances that may
include the possibility of heavy rain and flooding issues. An upper
low cuts off from the westerlies and meanders/nearly stalls over NC.
The best chance for this rainfall to be heavy comes Monday and
Tuesday as the mid level gyre initially draws the Atlantic moisture
into the area whereas later in the week some dry air may entrain
into the system. Overall there isn't much low level baroclinicity so
the surface reflection will remain poorly defined, likely preventing
overall higher rainfall totals.  As is usually the case with deeply
cut off systems its longer term fate is uncertain as it is poor
handled by various models. It appears to remain the dominant weather
player for the entire period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front is hovering essentially right over the Carolina
coast, bringing widespread showers and storms to the Cape Fear
region. As a result, MVFR conditions dominate the coastal area,
with a few brief pockets of IFR/LIFR in heavier rain. VFR is
starting to make more of an appearance inland as drier air filters
in behind the cold front, though a scattered cloud deck of
2500-3000ft still lingers back near KLBT and KFLO. Associated
showers and storms with the front are slowly pushing out to the
Atlantic. While KCRE and KMYR have dried out more recently, KILM
can still expect plenty more rain over the next few hours.
Widespread rain tapers off late this evening, leaving a few
scattered showers behind it. MVFR still lingers throughout the
overnight hours, but dry air looks to infiltrate the column more
towards the end of the 18Z TAF period, bringing us back to VFR
finally. Winds generally back towards the northeast tonight into
tomorrow morning.

Extended Outlook...Frontal boundary over the area late Friday
night will provide continued pcpn chances and shifting winds.
Expect daily brief periods of flight restrictions ranging from
early morning fog, low stratus, and late morning and afternoon
showers & thunderstorms going into the weekend and early next
week.

&&

.MARINE...
For today, the stalled front will remain just inland from the
coast with the end result, southerly winds around 10 kt or 10-15
kt. The front is fcst to drift to the coast tonight and off the
coast and just offshore during Sat. This will result in winds
starting out southerly this evening, then becoming NE 5 to 10 kt
by sunrise Sat, and a solid NE winds 10 to 15 kt during Sat.
For the most part, the sfc pg will remain rather relaxed across
the local waters due to the area waters within the frontal zone
itself for a good portion of the time. Seas will either run in
the 2 to 3 foot range, or hoover around 3 feet. Wind-waves at 4
to 5 second periods will dominate the seas spectrum via power
but an underlying 1 foot 11 to 14 second period swell remains
observable.

Light onshore flow will veer Saturday night into Sunday as weak
boundary moves ashore. Overall wave heights will not be large but
spectral plots are showing several wave groups at times possibly
leading to the occasional steep wave face due to constructive
interference. Light onshore flow is expected to last for the
remainder of the five day forecast as a rare upper level low
stalls over NC with a weak surface reflection at the surface.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...III
NEAR TERM...DCH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...IGB
MARINE...DCH/MBB
Hazardous weather outlook, Jun 12, 3:20 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
320 AM EDT Fri Jun 12 2020

AMZ250-252-254-256-130730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
320 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-130730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
320 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sat thru Tue:
Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
130730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
320 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sat thru Tue:
Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:38 PM EDTRiver Flood WarningILMRobeson50 hr
Jun 12, 9:17 AM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover, Pender118 min
Jun 12, 11:15 AM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover60 min
Jun 12, 12:16 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover59 min
Jun 12, 1:10 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover2 hr
Jun 12, 3:49 PM EDTAreal Flood AdvisoryILMBrunswick86 min
Jun 12, 7:30 PM EDTBeach Hazards StatementILMNew Hanover, Pender25 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.